Alert archive / Kentucky / Freeze Warnings in 2018
Freeze Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this freeze warning at Apr 7, 2018, 3:55 AM EDT for 33 counties in Kentucky. It took effect at Apr 7, 2018, 10:00 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2018, 3:55 AM EDT (07:55 UTC)
- In effect from
- Apr 7, 2018, 10:00 PM EDT
- Expired
- Apr 8, 2018, 10:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818 WWUS73 KJKL 070755 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 355 AM EDT Sat Apr 7 2018 ...A Hard Freeze For the Entire Area Tonight... .Arctic high pressure will bring very cold air into eastern Kentucky tonight. As a result, temperatures will fall to well below freezing throughout the area. In addition, widespread frost will occur. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072100- /O.NEW.KJKL.FZ.W.0002.180408T0200Z-180408T1400Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 355 AM EDT Sat Apr 7 2018 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY... The National Weather Service in Jackson has issued a Freeze Warning, which is in effect from 10 PM this evening to 10 AM EDT Sunday. * TEMPERATURE...Falling to between 20 and 25 degrees by dawn Sunday. * IMPACTS...The killing of sensitive plants and bushes is possible from these temperatures. Damage is possible for early blooming fruit trees, as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GREIF
4 follow-up statements
524 WWUS73 KJKL 072023 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 423 PM EDT Sat Apr 7 2018 ...A Hard Freeze For the Entire Area Tonight... .Arctic high pressure is bringing very cold air for April into eastern Kentucky. As a result, temperatures will fall to well below freezing throughout the area overnight. In addition, widespread frost will occur. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-080430- /O.CON.KJKL.FZ.W.0002.180408T0200Z-180408T1400Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 423 PM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY... * TEMPERATURES...Falling to between 20 and 25 degrees on average by dawn on Sunday. * IMPACTS...The killing of sensitive plants and bushes is possible from these temperatures. Damage is possible for early blooming fruit trees. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ JP
652 WWUS73 KJKL 080322 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1122 PM EDT Sat Apr 7 2018 ...A Hard Freeze For the Entire Area Tonight... .Arctic high pressure has brought very cold air for April into eastern Kentucky. As a result, temperatures will fall to well below freezing throughout the area overnight. In addition, widespread frost will occur. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081130- /O.CON.KJKL.FZ.W.0002.000000T0000Z-180408T1400Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1122 PM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY... * TEMPERATURES...Falling to between 20 and 25 degrees on average by dawn on Sunday. * IMPACTS...The killing of sensitive plants and bushes is possible from these temperatures. Damage is possible for early blooming fruit trees. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ JP
136 WWUS73 KJKL 080730 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 330 AM EDT Sun Apr 8 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081400- /O.CON.KJKL.FZ.W.0002.000000T0000Z-180408T1400Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 330 AM EDT Sun Apr 8 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * TEMPERATURES...Between 20 and 25 degrees early this morning. * IMPACTS...The killing of sensitive plants and bushes is possible from these temperatures. Budding fruit trees could also be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GREIF
060 WWUS73 KJKL 081401 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1001 AM EDT Sun Apr 8 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081515- /O.EXP.KJKL.FZ.W.0002.000000T0000Z-180408T1400Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1001 AM EDT Sun Apr 8 2018 ...FREEZE WARNING HAS EXPIRED... Temperatures are warming above freezing, ending the threat to vegetation. $$ HAL
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Apr 7, 3:35 AM EDT, 20 minutes earlier.
Area forecast discussion, Apr 7, 3:35 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 335 AM EDT Sat Apr 7 2018 .SHORT TERM...(Today through Sunday) Issued at 335 AM EDT SAT APR 7 2018 06z sfc analysis shows one wave of low pressure, weaker than forecast from just 24 hours ago, passing by to the southeast and another yet to pass by - currently over the Deep South. The cold front that these waves are running northeast along is now just about south of the entire CWA. This boundary is also responsible for the band of light to moderate rain passing through the Cumberland Valley. To the north, colder air is likely responsible for a mix of rain, sleet, and snow passing through the CWA - though currently light. Temperatures vary through eastern Kentucky from around freezing in the far north to the upper 40s in the south. Dewpoints range similarly from the upper 20s north to the upper 40s in the far southeast. Winds are fairly uniform from the north at 5 to 10 kts with some gusts to around 15 kts. The models continue to be in fairly good agreement aloft through the short term portion of the forecast as they all trend away from their earlier solutions in tandem. They do still depict a full latitude trough passing through the Ohio Valley today and tonight with several disconnected impulsed moving through the longwave pattern into the evening. The strongest of these will target the southeast portion of the Appalachians to the south of Kentucky this afternoon and evening. Heights do quickly rise in the wake of this trough for eastern Kentucky Sunday morning before flattening again by evening with more energy approaching from the west. Given the agreement will again favor a blended solution, though for specific forecast details the higher resolution NAM12 and HRRR were relied upon most heavily. Sensible weather will feature a likely uptick in pcpn through the rest of the night and into the first part of Saturday with snow increasingly becoming the predominant form of weather toward dawn for most of the CWA. Still, QPF will be lighter than initially anticipated and snow amounts look to be rather spotty with warm roads and ground limiting accumulations aside from elevated surfaces. It is possible that the current advisories could be cancelled early after daylight should the better snow bands fail to develop or take hold. In the meantime will continue to run the advisories as they currently are configured with the additional mention of sleet in the wx grids as well as the text products owing to the layering of the sub freezing and above freezing temperatures off the sfc into the first part of the day for the area. The pcpn will end from west to east during the late morning and afternoon hours as the southern lows pull away and arctic high pressure builds into the state. This will set the stage for a very cold night with a hard freeze likely for all locations in eastern Kentucky. Accordingly a Freeze Warning will be hoisted from late evening into mid morning Sunday. Though, these low temperatures Sunday morning will be a sight better than the would have been if we picked up the snow that we once thought was possible. After a chilly and raw Saturday, Sunday will represent a slight improvement with readings topping out in the mid to upper 40s and more sunshine helping to dry out the area. Used the CONSShort and ShortBlend guidance to initialize the grids with some adjustments to temperatures through tonight per the CONSRaw given the abnormal cold this weekend. As for PoPs, lingered them longer in the far southeast to better capture some component of the upslope there this afternoon. .LONG TERM...(Sunday night through Friday) Issued at 239 AM EDT SAT APR 7 2018 A shortwave trough will cross the region Sunday night into early Monday, with another chance for rain and snow for much of the area. Moisture with this system continues to trend downwards and thus precipitation chances continue to decrease. Air temperatures may not reach 32 across northern and northeast Kentucky, but the thermal profile would support snow for the area, at least in the north and northeast. With ground and surface air temperatures above freezing, I would not anticipate much snow accumulation, especially in the valleys. Some ridgetop locations could see a thin coating of snow, but snowfall will be hard to come by with this system. Regardless, no impacts are expected with any snow that does occur. The wave will reinforce the eastern trough for the early portion of next week, keeping temperatures on the cool side into the middle of the week. Still a bit of uncertainty in the mid week time frame as another vort max may help to push another cold front south, producing another shot of cooler weather by Wednesday. This could yield some more frost and freeze concerns. High pressure finally takes control late in the week with the eastern trough exiting and heights making a dramatic increase. This may finally bring a return to above normal temperatures by late next week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) ISSUED AT 220 AM EDT SAT APR 7 2018 Light rain is found through the southern parts of the area at issuance with a mix of rain, sleet, and snow to the north. This precipitation will eventually fill in more completely during the night for most locations. MVFR and IFR conditions will be the rule through mid morning Saturday before some improvements. LIFR vis and cigs will be possible at times through the next 6 to 12 hours depending on the setup of the rain and snow bands. Any sleet will be of little concern for aviation interests through the first part of the TAF period. Look for the precipitation to taper off from west to east between 15 and 21z, with an improvement to MVFR possible in the afternoon before VFR conditions return during the evening. North winds of around 10 kts, with gusts of 15 to 20 kts at times early, will diminish a tad towards dawn and continue at 5 to 10 kts into the day Saturday from the north to northeast. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 10 AM EDT this morning for KYZ044- 050>052-058>060-068-069-079-080-104-106>109-111-112-114. Freeze Warning from 10 PM this evening to 10 AM EDT Sunday for KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. Winter Weather Advisory until 2 PM EDT this afternoon for KYZ086>088-110-113-115>120. && SHORT TERM...GREIF LONG TERM...KAS AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Apr 7, 3:50 AM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 350 AM EDT Sat Apr 7 2018 KYZ044-050>052-058>060-068-069-079-080-104-106>109-111-112-114- 081100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee- Breathitt-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, and Booneville 350 AM EDT Sat Apr 7 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. The chances for accumulating snow and times of sleet will come to an end this morning. Please see the latest Winter Weather Advisory for additional details. A hard freeze is expected tonight with widespread frost. Sensitive plants would be impacted. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Subfreezing temperatures and frost will again be possible Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send in snow reports today. KYZ086>088-110-113-115>120-081100- Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 350 AM EDT Sat Apr 7 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. The chances for accumulating snow and times of sleet will come to an end by mid afternoon. Please see the latest Winter Weather Advisory for additional details. A hard freeze is expected tonight with widespread frost. Sensitive plants would be impacted. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Subfreezing temperatures and frost will again be possible Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send in snow reports today. KYZ083>085-081100- Wayne-McCreary-Whitley- Including the cities of Monticello, Stearns, Whitley City, Corbin, and Williamsburg 350 AM EDT Sat Apr 7 2018 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. The chances for snow or sleet will come to an end by early this afternoon. A hard freeze is expected tonight with widespread frost. Sensitive plants would be impacted. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Subfreezing temperatures and frost will again be possible Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send in any snow reports today. GREIF/KAS
Nearby
Freeze Warnings in Kentucky, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.